Oxycodone Withdrawal: Signs and Symptoms

The use of opiate drugs for non-medical purposes is increasing among adolescents and adults alike. Results from a survey by the National Institute on Drug Abuse (NIDA) indicate that over 20 percent of Americans 12 years or older reportedly misused opioid-based medication over the course of their lifetime. A commonly misused opioid is Oxycodone, which is the active ingredient in prescription analgesics such as Percocet and OxyContin.

Oxycodone is an opioid medication routinely prescribed for the management of severe and chronic pain. It is more effective in controlling pain when other drugs fail. Oxycodone was first synthesized in 1916 from thebaine, a substance present in the poppy plant. Its effect in the body is similar to other narcotic drugs such as heroin and morphine.

Oxycodone Withdrawal: Signs and Symptoms

Risks Associated With Oxycodone Abuse and Misuse

As is common with all opiate drugs, Oxycodone carries a high potential for abuse and dependence. When present in the bloodstream, it functions by attaching itself to opioid receptors in the Central Nervous System (CNS). As a result, it eases the sensation of pain felt by the user.

A euphoric feeling usually develops once this medication is taken at higher doses. Herein lies the real danger in Oxycodone abuse. Due to craving this euphoric “high,” Oxycodone addicts often take in more than the recommended dose of the medication, leading to chemical dependence and poisoning their system in the process. Contrary to previously held opinion, Oxycodone carries a high risk of addiction.

Oxycodone misuse in any form can lead to grave consequences – permanent brain damage or even overdose deaths.

Symptoms of Oxycodone Abuse

Being a nervous system depressant, individuals who abuse Oxycodone often show a number of easily recognizable symptoms. They may include the following:

  • Slurred speech
  • Mood swings
  • Vomiting
  • Constricted pupils
  • Profuse sweating
  • Dry mouth
  • Drowsiness
  • Tremors

As earlier stated, Oxycodone carries a strong potential for addiction and misuse. Only by being vigilant will you recognize these symptoms of Oxycodone abuse. It is essential that you get help for your loved immediately if you observe some or all of these signs.

Despite experiencing negative and potentially deadly side effects, many addicts continue their Oxycodone dependence and are unable to stop using the pills. This can result in dangerously slow breathing or even cardiac arrest.

When an individual develops an unusually strong craving for Oxycodone, this is an indication that addiction to the drug has set in. Such an individual faces a very high risk of overdosing on Oxycodone.

Common Symptoms of Oxycodone Overdose

When someone takes more Oxycodone than their body can withstand, this can result in an opioid overdose. This is a very dangerous condition that can lead to impairment of vital physiological functions.

Overdoses can occur either accidentally or intentionally. There have been reported cases of toddlers overdosing accidentally by ingesting pills found around the house. In many instances, however, some individuals overdose intentionally by consuming large quantities of the drug, either to get high or if they try committing suicide.

Other risk factors of an overdose involve combining Oxycodone with alcohol or other medications. An Oxycodone overdose can be noticed through commonly visible symptoms. These signs vary from person to person and how much of the medication was ingested. Some of the symptoms associated with Oxycodone overdose include:

  • Muscle limpness
  • Blue or purplish coloration on fingernails and lips
  • Reduced energy
  • Constricted pupils
  • Difficulty breathing
  • Cold sweats
  • Extreme drowsiness
  • Dangerously low heart rate
  • Unconsciousness
  • Reduced pulse rate
  • Deflated blood pressure

An overdose on Oxycodone often impairs vital brain functions, leading to slowed breathing and reduced blood pressure. When an individual who has overdosed on the medication does not receive immediate medical attention, brain damage may result.

If you notice that your loved one has overdosed on Oxycodone, call please call 911 immediately. Those who are fortunate to make it to the emergency room can be assisted to recover without any permanent impairment.

Oxycodone Withdrawal: What to Expect

Oxycodone withdrawal is never recommended outside the safe confines of a recovery detox facility. Intense and unpleasant side effects begin to manifest within hours of taking the last dose.

Extensive use of Oxycodone produces a strong physical dependence. As a consequence, it is usually very difficult for opioid addicts to simply stop taking the medication without professional help. Even in the face of health risks, many abusers continue to take the drug just to “function normally.”

It is never recommended for you to try to quit oxycodone on your own as this could put you in harm’s way. Quitting Oxycodone “cold turkey” can negatively affect your brain functions and vital signs. Even if you’ve only recently started abusing the medication, it is recommended that you seek the help of an experienced recovery professional in a medically-assisted drug detox facility.

By so doing, you will receive help in dealing with the many often unpredictable side effects of quitting the drug suddenly. Also, getting professional help will help prevent immediate or future relapse.

What Are Some Oxycodone Withdrawal Symptoms?

Oxycodone withdrawal symptoms vary from one individual to the next. They are varied and diverse and can be affected by factors such as duration of use, the extent of neuroadaptation as well as the amount of use. Withdrawal symptoms may set in within 8 and 12 hours of taking the last pill.

Oxycodone withdrawal symptoms are both physical and psychological. They include the following:

  • Anxiety
  • Trembling
  • Runny nose
  • Watery eyes
  • Irritability
  • Profuse sweating
  • Muscle aches
  • Diarrhea
  • Chronic fatigue
  • Nausea and vomiting
  • Inability to concentrate
  • Rapid heart rate
  • Depression

Withdrawal symptoms for OxyContin, Percocet, and Roxicet are similar and can last for a few days or even a week. These symptoms tend to be more intense within the first 72 hours of the onset of withdrawal, and then subside gradually. In some cases though, symptoms can last for 12 months and above. This is referred to as post-acute withdrawal symptoms (PAWS). Over time, the individual will develop mechanisms for coping with these painful withdrawal symptoms

Oxycodone Withdrawal Timeline

The effects of Oxycodone withdrawal happen in stages. Within a few hours of taking the last dose, you may begin to experience some unpleasant symptoms which are flu-like in nature. Although not life-threatening in themselves, they can be uncomfortable to deal with.

Here is a breakdown of what to expect as the effects peak and subside:

0 – 48 Hours: Symptoms begin to manifest within 8 to 12 hours of taking the last dose. Early symptoms of withdrawal include runny nose, watery eyes, muscle aches, stiffness of joints, intense anxiety, irritability, increased breathing rate, and enlarged pupils.

72 – 120 Hours: Withdrawal symptoms tend to peak within this time frame. Visible symptoms include trembling, vomiting and muscle cramps.

144 – 168 Hours: Symptoms begin to subside within the first 5 days of taking the last dose. Physical symptoms such as diarrhea and vomiting may be experienced. Additionally, psychological symptoms such as depression and anxiety set in as the effects of the drug wear down.

192 Hours and Over: Users start to feel better once the effect of Oxycodone abuse has gone away. However, they need psychological support to avoid a relapse during this phase.

How to Safely Detox From Oxycodone

Individuals with Oxycodone abuse problems may be scared to ask for help because of the possibility of experiencing uncomfortable withdrawal symptoms. This is quite understandable. However, prolonging your dependence on this medication will only make it harder for you to quit.

The safest and recommended option for quitting Oxycodone addiction is through a medically-assisted Oxycodone detox program. This procedure is handled by only experienced recovery professionals and is meant to cleanse your system from the harmful effects of Oxycodone abuse.

With a medical detox program, you can detox safely and gradually from Oxycodone without experiencing many of the described side effects and withdrawal symptoms. Also, your chances of experiencing relapse are greatly reduced.

Trained professional may administer certain NIDA-approved medications that are designed to help your brain cope with the withdrawal symptoms and cravings. Commonly used medications include Suboxone, Clonidine, and Naltrexone.

How Medical Detox Works At Allure Detox

If you or someone you love would like to recover from Oxycodone addiction in a safe and painless way, then you need to contact one of the recovery experts at Allure Detox. Our compassionate addiction professionals understand just how difficult withdrawal from this highly addictive substance can be.

We work with you to plan a solution-based detoxification program that is easy to follow and guaranteed to make your withdrawal less painful. We have the best Oxycodone detox program that has helped countless men, women, and families. Depending on your history with Oxycodone abuse, your detox program can run anywhere from a few days to a few weeks.

Your recovery from Oxycodone addiction is only a phone call away. You don’t have to do it on your own. It doesn’t matter whether it is 2.00a.m. or 10.59p.m., we are always available to receive your call. Learn how to get started on your path to sobriety by accepting help from addiction treatment specialists.